South Dakota, 2017

High Wind in South Dakota, December 12 to 13, 2017

December 12 to 13, 2017 · NWS UNR · 10 events in 10 counties and zones

A strong cold front moved through during the overnight hours, bringing gusty northwest winds to the western and south central South Dakota plains. The strongest winds were from parts of northwest to south central South Dakota, where gusts to 65 mph were recorded.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong cold front moved through during the overnight hours, bringing gusty northwest winds to the western and south central South Dakota plains. The strongest winds were from parts of northwest to south central South Dakota, where gusts to 65 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 12, 4:22 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Dec 12, 4:22 PM MST, 4 hours 38 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
422 PM MST Tue Dec 12 2017

.DISCUSSION...(This Evening Through Tuesday)
Issued at 236 PM MST Tue Dec 12 2017

Upper level analysis has highly amplified flow with a trof across
the East Coast, and large ridge across the western CONUS. Strong
upper shortwave is currently just topping the ridge across
Alberta. Skies are mostly clear across SD, with some smoke in the
southern Black Hills and along the eastern foothills. At the
surface, low pressure is located across south central Canada, with
the warm front through the eastern Dakotas. Temperatures at 2pm are
very mild, in the 50s and low 60s, and winds are out of the west
at 10 to 20 mph.

Another fast-moving shortwave will push through the Northern
Plains tonight. Models remain in good agreement with this system,
which looks very similar to the one Sunday night/Monday morning.
CONSMOS is showing advisory criteria winds for much of the western
SD plains, but NAM and GFS forecast soundings are showing 50+ kt
winds mixing down again, especially just east of the Black Hills.
This is supported by another 5-6 mb pressure difference over the
Hills with 40-50 kt boundary layer winds. The strongest winds are
expected to be after midnight into early Wednesday morning with
the strongest CAA and pressure rises. A High Wind Warning is in
effect from Sturgis to Rapid City and areas just east of the
Black Hills. A Wind Advisory is in effect for the rest of the SD
plains from late tonight through late Wednesday afternoon. Highs
Wednesday will be cooler, in the 40s.

Yet another shortwave will cross the region Wednesday night into
Thursday morning, bringing a reinforcing shot of cold air and gusty
winds. Winds on Thursday don't look quite as strong as
tonight/Wednesday; however, a little more moisture is associated
with this system, bringing a chance for some light snow. Highs
Thursday will be mainly in the 30s.

The upper ridge axis will shift over the region Friday, as a
stronger wave moves over the Pacific Northwest. Highs Friday will
warm back into the 50s, but chances for precip will increase Friday
night into Saturday as the wave crosses the Rockies. Highs this
weekend look to be in the upper 30s to upper 40s.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 415 PM MST Tue Dec 12 2017

VFR conditions are expected through Wednesday. Cold front will
move through the area tonight. Strong northwest winds will develop
behind the cold front with gusts of 40-50kt over the South Dakota
plains. The winds will diminish Wednesday afternoon.

&&

.FIRE WEATHER...A strong cold front will move through the Black
Hills area late this evening. Northwest winds across the southern
Black Hills will increase around midnight to 20 to 25 mph with
gusts to 35 mph. These winds will persist through Wednesday
morning, then begin to slowly decrease by late morning to early
afternoon. Temperatures will be cooler on Wednesday, with highs
only in the lower 40s. Minimum afternoon RHs will fall to around
30 to 35 percent across the southern Black Hills.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 3 AM MST /4 AM CST/ to 3 PM MST /4 PM CST/
     Wednesday for SDZ042>044-046-047-049.

     Wind Advisory from 11 PM this evening to 3 PM MST Wednesday for
     SDZ001-002-012>014-025-030-032-074.

     High Wind Warning from 11 PM this evening to noon MST Wednesday
     for SDZ026-031-072-073.

     Wind Advisory from noon to 3 PM MST Wednesday for SDZ026-031-072-
     073.

WY...None.
&&

DISCUSSION...15
AVIATION...7
Hazardous weather outlook, Dec 12, 1:52 PM MST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
152 PM MST Tue Dec 12 2017

WYZ054>056-058-071-131000-
Northern Campbell-Southern Campbell-Western Crook-Weston-
Northeastern Crook-
152 PM MST Tue Dec 12 2017

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A cold front will cross the area tonight. Northwest winds will
gust around 35 mph at times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty west to northwest winds will continue on Wednesday, then
will diminish Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-025-027-030-032-041>044-046-047-049-074-131000-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Southern Foot Hills-Custer Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Hermosa Foot Hills-
152 PM MST Tue Dec 12 2017 /252 PM CST Tue Dec 12 2017/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...This Afternoon and Tonight

A cold front will cross the area tonight. Northwest wind gusts up
to 50 mph are expected.

A Wind Advisory will be in effect from late this evening into
Wednesday afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty west to northwest winds will continue on Wednesday, then
will diminish Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026-031-072-073-131000-
Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-
152 PM MST Tue Dec 12 2017

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...This Afternoon and Tonight

A strong cold front will cross the area tonight. Gusts around 60
mph are expected.

A High Wind Warning will be in effect from late this evening
through Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty west to northwest winds will continue on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-029-WYZ057-131000-
Northern Black Hills-Central Black Hills-Southern Black Hills-
Wyoming Black Hills-
152 PM MST Tue Dec 12 2017

This Hazardous Weather Outlook is for portions of the Black
Hills.

.DAY ONE...This Afternoon and Tonight

A cold front will cross the area tonight. Gusts around 40 mph are
expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty west to northwest winds will continue on Wednesday, then
diminish Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Ziebach

When
December 12, 9:00 PM MST to December 13, 2:00 AM MST
Where
Ziebach forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Sturgis / Piedmont Foothills

When
December 12, 9:00 PM MST to December 13, 7:00 AM MST
Where
Sturgis / Piedmont Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
December 12, 9:00 PM MST to December 13, 8:00 AM MST
Where
Southern Meade Co Plains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Rapid City

When
December 12, 10:00 PM MST to December 13, 4:00 AM MST
Where
Rapid City forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
NWS Employee
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
December 12, 10:00 PM MST to December 13, 7:00 AM MST
Where
Pennington Co Plains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Jackson

When
December 12, 10:00 PM MST to December 13, 3:00 AM MST
Where
Jackson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

High Wind, Harding

When
December 12, 11:00 PM MST to December 13, 1:00 AM MST
Where
Harding forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Haakon

When
December 13, 2:00 AM MST to 4:00 AM MST
Where
Haakon forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Todd

When
December 13, 3:00 AM CST to 5:00 AM CST
Where
Todd forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

High Wind, Tripp

When
December 13, 4:00 AM CST to 5:00 AM CST
Where
Tripp forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729674, 729681, 729682, 729675, 729676, 729678, 729673, 729677, 729679, 729680.